Colorado, 2025

Hail in Colorado, September 17, 2025

September 17, 2025 · NWS PUB · 5 events in 1 county or zone

Amorphous wave allowed for strong to severe storms to develop along the higher terrain and push eastward across portions of the I-25 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Amorphous wave allowed for strong to severe storms to develop along the higher terrain and push eastward across portions of the I-25 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 17, 10:59 AM MST, 2 hours 57 minutes earlier. Its key messages:

  • An incoming system will bring showers and thunderstorms to the area today, with some strong to severe expected.
  • Moisture begins to dwindle on Thursday with another day of cooler temperatures.
  • Warmer and drier from Friday through the weekend into early next week, with just some very isolated afternoon thunderstorms possible over the mountains.
Area forecast discussion, Sep 17, 10:59 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1159 AM MDT Wed Sep 17 2025

.KEY MESSAGES...

- An incoming system will bring showers and thunderstorms to the
  area today, with some strong to severe expected.

- Moisture begins to dwindle on Thursday with another day of
  cooler temperatures.

- Warmer and drier from Friday through the weekend into early
  next week, with just some very isolated afternoon
  thunderstorms possible over the mountains.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 316 AM MDT Wed Sep 17 2025

Today and Tonight...

Upper-level trough will continue moving through our region today,
bringing another round of cooler and relatively active weather.
Initially, leftover cloud cover from yesterday's convection will
keep things largely cool and stable across the area. That being
said, easterly upslope will set in by mid-afternoon. With strong
westerly winds aloft and ample low-level moisture, another round of
showers and thunderstorms is expected to form, mainly along the
mountains/plains interface. Storms will generally move east-
southeast, following the steering flow from the main trough axis
overhead. Looking at severe parameters, modest instability and 30+
knots of bulk shear indicate a good chance for some strong to severe
storms. The entirety of the eastern plains is under a marginal
outlook, with some areas along and south of Highway 50 under a
slight, where the highest CAPE values are in the models at 1500 J/kg
or more. Models have also trended down throughout the last 12 hours
in regards to morning cloud cover. In all, some enhanced daytime
heating, combined with sufficient CAPE and robust shear profiles,
could make for some interesting afternoon thunderstorms.

More likely than not, storm formation will be mostly limited to
elevated heating surfaces (the mountains, Palmer Divide, and Raton
Mesa), as well as along any outflow boundaries later in the day. The
shear in place may keep storms moving, and the longer-lasting cells
may be able to travel southeast and take advantage of the better air
to intensify. Stronger storms over the plains could produce some
strong outflow, hail to 1 inch, and briefly heavy rain. Over the
southeast plains, where the best environment will be, intensified
storms could produce stronger outflow winds and large hail.
Additionally, given the shear profiles, an isolated tornado or two
cannot be ruled out.

Finally, temperatures will be noticeably cooler than yesterday.
While high temperatures in some places will be dependent on cloud
cover, we will generally be seeing 70s to low-80s over most of the
forecast area.

Thursday...

Upper trough moves east on Thursday, leaving breezy northwest flow
aloft. Still seeing enough lingering moisture at the low to mid-
levels for another round of afternoon showers and storms. However,
shear in the afternoon will be a bit lower with a less supportive
vertical profile. This, along with slowly decreasing instability,
will mean that any convection on Thursday will generally be weak to
moderate at best. Latest guidance shows some scattered afternoon
coverage, mainly tied to the Palmer and Raton areas. Temperatures
will be cooler still thanks to the passing system, falling just a
bit below seasonal averages. Expect highs in the high-60s to mid-70s
across most of the area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 316 AM MDT Wed Sep 17 2025

Upper low departs and ridge builds on Friday, with warmer
temperatures and only some isolated/weak convection over the
higher terrain along the NM border. Main change to Friday's
forecast was to nudge max temps upward a few degf at many
locations, as NBM looked too cool given warmer more recent 00z
statistical guidance. Upper ridge flattens a bit over the
weekend, allowing leftover mid-level sub-tropical moisture to
drift into the state, which will in turn drive an increase in
mountain convection both Sat/Sun. Storm intensity/coverage
look weak/isolated through the period, with mainly lighting,
wind and light rain/sprinkles with most activity.

Ridge rebuilds over Rockies early next week, keeping warm
weather in place while moisture and thunderstorm chances
decrease. Some potential for a cold front by mid-week as short
wave energy crests the ridge and dives into the central U.S.,
though model spread on details/timing are rather large at this
point.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1135 AM MDT Wed Sep 17 2025

Active first half of the period anticipated mainly over COS and
PUB, beginning this afternoon and lasting into the evening. The
main concern will be thunderstorm development, especially
across COS. Relatively quiet at this time though, with light
winds and VFR conditions in place. This will continue for ALS
today and into tomorrow, as precip and ceiling development
likely to remain over the plains.

Will see shower and thunderstorm development occur over the
higher terrain by early afternoon, then begin spilling into the
I-25 corridor by the mid afternoon time frame. This will impact
COS first and did go ahead and speed up the timing of this
shower/thunderstorm development. Given a higher likelihood of
occurrence at COS, did adjust the TAF, adding a TEMPO group this
afternoon. Could see the need to indicate higher confidence,
possibly adding more prevailing conditions later. For PUB, did
not make any changes to the PROB30 group given some uncertainty
with timing and how this precip may evolve later today into the
evening in this location. Do feel that shower and thunderstorm
will remain possible, but didn't have confidence to make any
changes at this time. Lastly, kept precip in the TAFs through
this evening, but it's possible that precip may continue well
into the overnight hours. Confidence on this is low at this
time, and so have opted to add any additional rain or thunder
mention in the TAFs at this time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...PETERSEN
AVIATION...RODRIGUEZ
Hazardous weather outlook, Sep 17, 10:20 AM MST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1120 AM MDT Wed Sep 17 2025

COZ058>089-093>099-181300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1120 AM MDT Wed Sep 17 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Another round of showers and thunderstorms is expected this
afternoon into evening. Storms will form around mid-afternoon,
largely over the mountains/plains interface, Pikes Peak Region, and
Raton Mesa, pushing east-southeast through the remainder of the day.
Some storms are expected to become strong to severe. Over most of
the eastern plains, most common severe hazards will be outflow to 60
mph, hail to 1.5 inches in diameter, and locally heavy rainfall. The
highest chance for severe storms will be along and east of a Eads to
Kim line, and storms within this area will be capable of producing
hail up to 2 inches, outflow to 65 mph, heavy rain, and possibly an
isolated tornado or two.

Precipitation will weaken overnight, though some is expected to
linger into early Thursday morning, mainly across the southeast
plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm activity will become more isolated and weaker on
Thursday, with storms mainly across the plains during the day.
Gusty winds and lightning will be the main storm hazards.

Isolated thunderstorms will then be limited to mainly the
mountains Friday through Sunday, with the main storm threats
being lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

GARBEROGLIO/10

In the hours before

Special weather statement, Sep 17, 1:45 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Wed Sep 17 2025

COZ074-088-172115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
245 PM MDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or 9 miles northwest of Trinidad, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trinidad, Starkville, Hoehne, and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 10480 3739 10465 3737 10429 3711 10450
TIME...MOT...LOC 2045Z 292DEG 14KT 3728 10462

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, Sep 17, 1:50 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Wed Sep 17 2025

COZ094-172115-
Eastern Las Animas County CO-
250 PM MDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAS ANIMAS COUNTY
THROUGH 315 PM MDT...

At 250 PM MDT, the public reported a strong thunderstorm near
Branson, or 22 miles north of Des Moines, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Branson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 10403 3720 10393 3713 10358 3700 10365
      3700 10389
TIME...MOT...LOC 2050Z 292DEG 14KT 3709 10389

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam

The radar

The Pueblo radar (KPUX), 157 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Las Animas

When
September 17, 1:56 PM MST to 1:59 PM MST
Where
Las Animas County, 3.45 mi N of Branson
Measured
1 in hail
Reported by
Public
Coordinates
37.070, -103.890

Hail up to 1 inches was measured in western Las Animas County.

Hail, Las Animas

When
September 17, 2:06 PM MST to 2:09 PM MST
Where
Las Animas County, 2.76 mi N of Branson
Measured
1.25 in hail
Reported by
Public
Coordinates
37.060, -103.890

Hail up to 1.25 inches was measured in western Las Animas County.

Hail, Las Animas

When
September 17, 2:25 PM MST to 2:28 PM MST
Where
Las Animas County, 1.1 mi W of Trinidad
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -104.520

Hail up to 1 inches was measured in western Las Animas County.

Hail, Las Animas

When
September 17, 2:26 PM MST to 2:29 PM MST
Where
Las Animas County, 1.1 mi W of Trinidad
Measured
1.5 in hail
Reported by
Public
Coordinates
37.170, -104.520

Hail up to 1.5 inches was measured in western Las Animas County.

Hail, Las Animas

When
September 17, 2:48 PM MST to 2:51 PM MST
Where
Las Animas County, 4.41 mi E of Branson
Measured
1.5 in hail
Reported by
Public
Coordinates
37.020, -103.810

Hail up to 1.5 inches was measured in western Las Animas County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295143, 1295144, 1295145, 1295146, 1295147.